Colorado, 2010

Flash Flood in Colorado, July 20, 2010

July 20, 2010 · NWS PUB · 1 event in 1 county or zone

A slow moving thunderstorm produced flash flooding on the east side of Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A slow moving thunderstorm produced flash flooding on the east side of Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 20, 2:13 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 2:13 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
313 PM MDT TUE JUL 20 2010

.SHORT TERM...
(TODAY AND TONIGHT)

...THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING...

MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR SVR TS MAINLY
THIS EVE. PLAINS CURRENTLY LOOKING QUITE CAPPED...WITH CIN ABOVE 100
J/KG E OF I-25. STATIONARY BOUNDARY IS LOCATED JUST S OF THE NM-CO
BORDER AND FOCUS THERE MAY STAY S OF OUR CWA. UPPER FORCING NO VERY
STRONG...BUT IT APPEARS A WEAK DISTURBANCE WILL MOVE OUT OF THE
DESERT SW THIS AFTERNOON...AND COMBINE WITH A QUICK-MOVING SHORT
WAVE MOVING THRU THE NRN ROCKIES LATE THIS AFTERNOON AND EVE.
BULK SHEARS NOT ALL THAT STRONG...IN THE 25-35 KT RANGE...BUT WITH
CAPES FROM 1000-2000 J/KG AND SOME RESIDUAL BOUNDARIES COULD
POTENTIALLY SEE A SUPERCELL OR TWO...ALTHO THE PRIMARY STORM MODE
SHOULD BE MULTICELLULAR. MAIN THREATS WILL BE WIND ALONG WITH SOME
MARGINAL SVR HAIL OVR THE I-25 CORRIDOR...AND PERHAPS SLIGHTLY
LARGER HAIL TO THE N AND E WHERE SHEAR AND INSTABILITY ARE A BIT
HIGHER. BUT THE LATTER WILL LIKELY HOLD OFF TIL THIS EVE DUE TO THE
STRONGER CAP. SHOULD SEE A DECENT COVG OF STORMS MOVE ACROSS THE CWA
FROM W TO E THIS EVE...WINDING DOWN LATE THIS EVE. SOME LOW CLOUDS
AGAIN POSSIBLE OVR THE NRN ZONES BY EARLY WED MORNING.

TOMORROW...SHOULD BE A TYPICAL JULY DAY WITH NEAR OR SLIGHTLY ABOVE
AVG TEMPS AND MONSOONAL MOISTURE TO CONTEND WITH IN THE AFTERNOON.
UPPER WINDS RELAX ON WED...SO MAIN FOCUS WILL SHIFT TOWARDS THE
THREAT OF LOCALLY HEAVY RAINFALL WITH AFTERNOON AND EVE STORMS.
PROGS INDICATE THAT THE SFC LOW WILL SET UP FARTHER TO THE N AND E
TOMORROW AFTERNOON...WITH FRONTAL BOUNDARY EXTENDING THRU CENTRAL
KS. THREAT FOR HEAVY RAINFALL WILL FALL MAINLY OVR THE NRN ZONES
INCLUDING EL PASO AND KIOWA COUNTIES. ROSE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)

SURFACE BOUNDARY REMAINS ALONG OR JUST NORTH OF THE ARKANSAS RIVER
THROUGH WED EVENING...WHICH SHOULD KEEP FOCUS FOR HEAVIER RAIN
OVER NORTHERN SECTIONS OF THE AREA. NOT MUCH IN THE WAY OF UPPER
LEVEL FEATURES TO KEEP STORMS GOING PAST MIDNIGHT...SO WILL TRIM
BACK POPS OVER MOST AREAS...KEEPING SOME ISOLATED TSRA OVER THE
SOUTHWEST AND CENTRAL MOUNTAINS...WHERE MID-LEVEL MOISTURE LOOKS
SLIGHTLY DEEPER. ON THURSDAY...MID LEVEL MOISTURE PLUME REMAINS
SOLIDLY IN PLACE OVER THE AREA...THOUGH SOUTHWEST FLOW ALOFT
GRADUALLY WORKS DOWN TO THE SURFACE AT MOST LOCATIONS BY
AFTERNOON...WITH SURFACE DEWPOINTS FALLING INTO THE 40S ACROSS THE
PLAINS. MODELS STILL DEVELOP FAIRLY WIDESPREAD PRECIP BY
EARLY EVENING...THOUGH SUSPECT STORM INTENSITY AND RAINFALL
POTENTIAL WILL BE LOWER THAN THE PAST FEW DAYS AS SURFACE
INSTABILITY LESSENS. CONTINUED TO UNDERCUT GUIDANCE MAX TEMPS THU
AFTERNOON...AS 700 MB TEMPS CHANGE LITTLE AND MOS CONTINUES ITS
WARM BIAS.

AIR MASS APPEARS TO DRY FRIDAY...AS WESTERLY FLOW INCREASES IN
RESPONSE TO WEAK UPPER TROUGH EJECTING INTO THE NORTHERN PLAINS.
OVER THE MOUNTAINS...BEST MOISTURE SHOULD REMAIN OVER SOUTHERN
SECTIONS...WHILE SOUTHERN EDGE OF DRIER AIR LIMITS STORM CHANCES
OVER CENTRAL MOUNTAIN ZONES. OVER THE PLAINS...RATHER DIFFUSE
FRONTAL BOUNDARY DROPS SOUTH DURING THE DAY...THOUGH BEST UPSLOPE
SURGE AND DEEPER MOISTURE SEEMS TO WAIT UNTIL FRIDAY EVENING TO
MOVE SOUTH. KEPT ISOLATED TO LOW END SCATTERED POPS OVER MOST
ZONES THROUGH FRIDAY EVENING...THOUGH MAY NEED TO INCREASE POPS
OVER THE PLAINS IF DEEPER MOISTURE CAN MAKE IT HERE IN TIME.
CONTINUED TO UNDERCUT GUIDANCE TEMPS SLIGHTLY FOR MAXES MOST
LOCATIONS.

FOR SATURDAY AND SUNDAY...PATTERN CONTINUES TO LOOK RATHER WET FOR
MOST OF THE REGION...WITH PERSISTENT UPSLOPE PUSHING 60F DEWPOINTS
TOWARD I-25 BY SUNDAY AFTERNOON...WHILE WEAK SOUTHERLY FLOW IN THE
MID AND UPPER LEVELS KEEPS AIR MASS FAIRLY MOIST OVER THE
MOUNTAINS. DIDN'T BOOST POPS TOO MUCH YET...THOUGH IF MODEL TRENDS
CONTINUE...MAY NEED HIGHER POPS MANY AREAS BOTH SAT AND SUN. FLOW
ALOFT WILL BE VERY WEAK BOTH DAYS...WITH SLOW MOVING STORMS AND
A THREAT FOR FLASH FLOODING. CLOUDS AND PRECIP SHOULD KEEP MAX
TEMPS BOTH DAYS COOLER THAN AVERAGE FOR A CHANGE.

SOUTHWEST FLOW ALOFT INCREASES SLIGHTLY EARLY NEXT WEEK...WITH
SOME MODEST DRYING SPREADING OVER THE AREA. STILL MORE THAN ENOUGH
MOISTURE FOR AT LEAST ISOLATED STORMS EACH DAY...WITH TEMPERATURES
WARNING BACK TO A LITTLE ABOVE SEASONAL NORMALS BY TUE.

&&

.AVIATION...WILL SEE A THREAT FOR TS WITH FREQUENT LTG...BRIEF
GUSTY WINDS...AND SMALL GR...OVR THE TAF SITES PARTICULARLY IN
THE 22Z-03Z TIME FRAME. DEPENDING ON TS COVERAGE...COULD ALSO SEE
SOME MVFR TO LOCALLY IFR CIGS EARLY WED MORNING...PARTICUALRLY FOR
KCOS AND NRN EL PASO COUNTY. MORE STORMS ARE EXPECTED WED
AFTERNOON. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/10
Hazardous weather outlook, Jul 20, 4:45 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
545 AM MDT TUE JUL 20 2010

COZ058>089-093>099-211145-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
545 AM MDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS LATE THIS
MORNING AND SPREAD INTO THE ADJACENT PLAINS DURING THE AFTERNOON AND
EVENING.  THE MAIN THREATS WITH THUNDERSTORMS TODAY WILL BE LOCALLY
HEAVY RAIN...DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP
TO 40 MPH.  HOWEVER...ONE OR TWO STORMS ACROSS THE SOUTHEAST PLAINS
COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...PRODUCING HAIL
UP TO THE SIZE OF HALF DOLLARS...AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...WITH THUNDERSTORMS MOST NUMEROUS OVER
AND NEAR THE MOUNTAINS. LOCALLY HEAVY RAIN...GUSTY WINDS UP TO 50
MPH AT TIMES...HAIL UP TO THE SIZE OF NICKELS AND HAZARDOUS LIGHTNING
WILL BE THE PRIMARY METEOROLOGICAL THREATS WITH THUNDERSTORMS EACH
DAY. AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL OF
WIDESPREAD HEAVY RAINFALL SHOULD BE NOTED FROM SATURDAY INTO NEXT
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM MDT ACROSS THE SOUTHEAST PLAINS.

In the hours before

Special weather statement, Jul 20, 5:10 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
610 PM MDT TUE JUL 20 2010

COZ086>088-093-094-097-210100-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500
FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
610 PM MDT TUE JUL 20 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHWEST OF DELHI...OR 35
MILES WEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  HIGBEE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Local storm report, Jul 20, 5:12 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       1 WSW COLORADO CITY     37.94N 104.87W
07/20/2010  M0.97 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 20, 5:18 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     AIR FORCE ACADEMY       38.98N 104.86W
07/20/2010  M79 MPH          EL PASO            CO   AWOS

&&
Local storm report, Jul 20, 5:24 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             4 SSW BLACK FOREST      38.96N 104.72W
07/20/2010  M0.88 INCH       EL PASO            CO   TRAINED SPOTTER

            OVER PAST 3 MINUTES.

&&

MN
Local storm report, Jul 20, 5:37 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             5 SSW BLACK FOREST      38.95N 104.73W
07/20/2010  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

0611 PM     TSTM WND GST     5 SSW BLACK FOREST      38.95N 104.73W
07/20/2010  M62.00 MPH       EL PASO            CO   TRAINED SPOTTER

&&

MN
Local storm report, Jul 20, 5:38 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
638 PM MDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             3 WNW HOLLY             38.07N 102.18W
07/20/2010  M1.75 INCH       PROWERS            CO   PUBLIC

&&

MN

The radar

The Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 20, 5:46 PM MST to 7:00 PM MST
Where
El Paso County, 2.78 mi E of Colorado Spgs to 0.52 mi NW of Peterson Afb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.837, -104.769

One to 1 1/2 feet of water covered roadways near the Chapel Hills Mall and on Powers Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250803.